Tennessee, 2009Damaging Wind and Lightning Strike in Tennessee, July 12, 2009
July 12, 2009 · NWS HUN · 2 events in 2 counties and zones
A MCS pushed southeast across southern Middle Tennessee. This system downed a few trees in portions of Lincon county and Moore county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A MCS pushed southeast across southern Middle Tennessee. This system downed a few trees in portions of Lincon county and Moore county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 12, 5:35 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 12, 5:35 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
635 PM CDT SUN JUL 12 2009
.UPDATE...FOR 00Z TAF ISSUANCE.
&&
.AVIATION...VFR CONDITIONS SHOULD PREVAIL FOR THE NEXT 5-7 HOURS AT
BOTH TAF SITES. GIVEN THE RAINFALL AND MOIST AIR MASS IN PLACE...FOG
FORMATION IS POSSIBLE...DROPPING VIS TO MVFR BY 04-05Z. TSRA IS
POSSIBLE BTWN 10-14Z AS A THUNDERSTORM COMPLEX MOVES SOUTHEAST FROM
AR/W TN TO N AL POTENTIALLY DROPPING VIS TO IFR. VIS/CIG SHOULD
RETURN TO VFR AT BOTH TAF SITES BTWN 15-16Z BEFORE ANOTHER ROUND OF
SHRA/TSRA MOVES OVER REGION BEGINNING 19-20Z DUE TO A SLOW MOVING
COLD FRONT. HAVE INCLUDED SHRA ACTIVITY DURING THAT TIME FRAME GIVEN
TIMING UNCERTAINTY WITH FRONTAL MOVEMENT.
&&
.DISCUSSION.../ISSUED 240 PM CDT SUN JUL 12 2009/
AFTERNOON CONVECTION HAS DEVELOPED ACROSS THE AREA TODAY AS THE
PARADE OF MCS/S AND SHORTWAVES CONTINUES. THE PARADE IS NOT OVER
EITHER...AS WE AWAIT THE ARRIVAL OF A STALLED/SLOW-MOVING COLD FRONT
THAT STILL HAS A LONG WAY TO GO BEFORE IT GETS HERE.
SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
ALL INDICATIONS ARE THAT WE SHOULD SEE A BREAK IN THE PRECIP THIS
EVENING. AS SUCH...I MAY ONLY CARRY LOW CHANCE POPS FOR MOST OF THE
EVENING HOURS. HOWEVER...ALL THE MODELS ARE IN AGREEMENT IN SHOWING
DEVELOPMENT OF ANOTHER STORM COMPLEX TO THE NORTH/NORTHWEST AND
FILTERING THAT INTO THE AREA OVERNIGHT. GIVEN THE STRONG MODEL
AGREEMENT AND HIGH POPS GIVEN BY THE MOS...WILL RAISE POPS AFTER
MIDNIGHT INTO AT LEAST THE LIKELY RANGE...PERHAPS CATEGORICAL IF A
FAVORED AREA CAN BE DISCERNED. VERY HEAVY RAIN WILL BE THE MAIN
THREAT OVERNIGHT AS PWATS CROSS ABOVE 2 INCHES...AND PERHAPS GET
OVER 2.25 INCHES...WITH THE POTENTIAL FOR MULTIPLE BANDS OF RAIN.
CANNOT RULE OUT STRONG/MARGINALLY SEVERE WIND GUSTS EITHER...BUT
THIS IS A SECONDARY THREAT.
CURRENT INDICATIONS ARE THAT SOME LINGERING PCPN IS EXPECTED ON
MONDAY MORNING...WITH PERHAPS A BREAK DURING THE MID-MORNING...THEN
REDEVELOPMENT IN THE AFTERNOON. THE AFTERNOON REDEVELOPMENT HOLDS
THE GREATEST POTENTIAL FOR SEVERE ACTIVITY...ESPECIALLY IF THERE ARE
ANY BREAKS IN THE CLOUDS DURING THE MORNING HOURS TO ALLOW TEMPS TO
GET INTO THE UPPER 80S/AROUND 90 AS WE ARE FORECASTING. CAPE VALUES
OF 4-6 KJ/KG ARE BEING FORECASTED BY THE MODELS...AND AS SPC NOTED
IN THEIR DAY 2 SVR DISCUSSION...SOME OF THE AFTERNOON REDEVELOPMENT
COULD CONTAIN DAMAGING WINDS. POPS TOMORROW ARE A LITTLE MISLEADING
SINCE THE BETTER RAIN CHANCE IS EARLY IN THE MORNING...BUT SCTD
ACTIVITY SHOULD PERSIST OFF AND ON THROUGH MUCH OF THE DAY.
THE SFC FRONT SHOULD BE PUSHED DOWN TOWARD THE AREA BY THE
CONVECTION ON MONDAY...BUT WHERE IT WILL BE MONDAY NIGHT IS STILL
QUITE UNCERTAIN. FOR NOW...WILL HOLD ON TO A CHANCE POP ALL NIGHT
THOUGH ULTIMATELY THINGS MIGHT END UP DRY. SOME PATCHY FOG IS
POSSIBLE...IF NOT LIKELY...AFTER MIDNIGHT MONDAY NIGHT...AND SO IT
WILL BE INCLUDED IN THE FORECAST.
EXTENDED (TUESDAY THROUGH NEXT WEEKEND)...
THE SFC FRONT QUICKLY EITHER RETREATS OR WASHES OUT ON TUESDAY. THE
END RESULT IS THE SAME...AS SOUTHWESTERLY WINDS IN THE LOW-LEVELS
BEGIN TO PUMP A HOT AND HUMID AIRMASS INTO THE AREA. THIS WILL
CONTINUE THROUGH WEDNESDAY. WE WILL BE VERY CLOSE TO HEAT ADVISORY
CRITERIA...ESPECIALLY WEST OF I-65...BOTH DAYS. ALTHOUGH A ROGUE
SHRA/TSRA CANNOT BE RULED OUT TUESDAY OR WEDNESDAY...WILL LEAVE BOTH
DAYS DRY AT THIS TIME. SHOULD SEE PATCHY FOG AGAIN TUESDAY NIGHT IN
THE SOUPY AIRMASS.
AFTER A BRIEF PERIOD OF UPPER RIDGING NOSING INTO THE AREA...THE
TROUGH PATTERN RESUMES STARTING WEDNESDAY NIGHT WITH THE MODELS
DROPPING A FRONT TOWARD THE AREA AND POTENTIAL MCS DEVELOPMENT EVEN
FURTHER SOUTH/EAST OF THAT. WILL ADD POPS TO WEDNESDAY NIGHT...
HIGHEST IN TN...WITH JUST A SLIGHT CHANCE SOUTH OF THE TENNESSEE
VALLEY DIVIDE.
WILL KEEP DECENT RAIN CHANCES AROUND AS THE NEXT SFC FRONT JUST
SLOWLY MOVES THROUGH THE AREA THURSDAY THROUGH FRIDAY...AND PERHAPS
EVEN FRIDAY NIGHT. STILL SOME TIMING UNCERTAINTIES THERE. EVENTUALLY
THOUGH...THE DEVELOPING TROUGH PATTERN WILL GET THE FRONT THROUGH...
LEAVING WHAT CURRENTLY LOOKS LIKE A REALLY NICE WEEKEND...WITH
TEMPERATURES BELOW NORMAL AND DRY CONDITIONS.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
DISCUSSION...JE/23
AVIATION...SL.77
Hazardous weather outlook, Jul 12, 6:18 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
718 PM CDT SUN JUL 12 2009
ALZ001>010-016-TNZ076-096-097-130630-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
718 PM CDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHERN MIDDLE
TENNESSEE AND NORTHEASTERN ALABAMA THIS EVENING. MOST OF THESE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING...AND GUSTY WINDS TO 40 MPH.
A COOL FRONT WILL MOVE CLOSER TO THE AREA TONIGHT...AS AN UPPER
LEVEL SYSTEM PUSHES IN FROM THE NORTHWEST. THESE FEATURES SHOULD
CAUSE RAPID DEVELOPMENT OF SHOWERS AND THUNDERSTORMS LATE TONIGHT.
THE PRIMARY THREAT WITH THESE STORMS WILL BE GUSTY WINDS...LOCALLY
HEAVY RAINFALL...AND ISOLATED INSTANCES OF FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO MONDAY AS A WEAK
FRONT MOVES ACROSS THE AREA. THE PRIMARY THREAT WILL CONTINUE TO BE
LOCALLY HEAVY RAINFALL...AND THE POTENTIAL FOR LOCALIZED FLASH
FLOODING. HOWEVER...STRONG OR DAMAGING WINDS WILL ALSO BE A THREAT
IN ANY STRONGER THUNDERSTORMS.
SHOWERS AND THUNDERSTORMS THEN RETURN TO THE AREA WEDNESDAY NIGHT
THROUGH FRIDAY AS ANOTHER COLD FRONT MOVES INTO THE REGION.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE EARLY MONDAY MORNING AND AGAIN MONDAY AFTERNOON.
KDW/SL
In the hours before
Local storm report, Jul 12, 2:42 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
342 PM CDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG ANDERSON 34.91N 87.27W
07/12/2009 LAUDERDALE AL EMERGENCY MNGR
TREE FELL OVER A ROAD IN ANDERSON. TIME ESTIMATED.
0312 PM TSTM WND DMG 7 SW DECATUR 34.51N 87.08W
07/12/2009 MORGAN AL EMERGENCY MNGR
TWO TREES WERE DOWNED BETWEEN NEEL AND MUD TAVERN
SOUTHWEST OF DECATUR.
&&
JESpecial weather statement, Jul 12, 2:44 PM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
344 PM CDT SUN JUL 12 2009
TNZ076-096-097-122145-
FRANKLIN-LINCOLN-MOORE-
344 PM CDT SUN JUL 12 2009
...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 445 PM CDT...
AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORMANDY TO
PLEVNA...MOVING EAST AT 25 MPH. AHEAD OF THE MAIN LINE...ISOLATED
THUNDERSTORMS MAY CONTINUE TO DEVELOP.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
OAK GROVE...LEXIE CROSSROADS.
TIMS FORD LAKE...HUNTLAND.
MAXWELL...BELVIDERE.
WOODS RESERVOIR...WINCHESTER.
DECHERD.
ALTO.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JLL
Local storm report, Jul 12, 3:20 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
420 PM CDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 SSE DECATUR 34.59N 86.98W
07/12/2009 MORGAN AL EMERGENCY MNGR
A TREE...WEAKENED BY A LIGHTNING STRIKE...WAS DOWNED ONTO
A HOME...BLOWING OUT EIGHT WINDOWS.
&&
JESpecial weather statement, Jul 12, 3:31 PM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
431 PM CDT SUN JUL 12 2009
ALZ009-122200-
JACKSON-
431 PM CDT SUN JUL 12 2009
...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 500 PM CDT...
AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM FROM LIM ROCK TO SCOTTSBORO...MOVING EAST AT 25
MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HOLLYWOOD.
DUTTON.
MARTINTOWN.
FACKLER.
PISGAH...ROSALIE.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KDW
Local storm report, Jul 12, 3:58 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG ANDERSON 34.91N 87.27W
07/12/2009 LAUDERDALE AL EMERGENCY MNGR
TREE FELL OVER A ROAD IN ANDERSON. TIME ESTIMATED.
0312 PM TSTM WND DMG 7 SW DECATUR 34.51N 87.08W
07/12/2009 MORGAN AL EMERGENCY MNGR
TWO TREES WERE DOWNED BETWEEN NEEL AND MUD TAVERN
SOUTHWEST OF DECATUR.
0335 PM TSTM WND DMG 1 SSE DECATUR 34.59N 86.98W
07/12/2009 MORGAN AL EMERGENCY MNGR
A TREE...WEAKENED BY A LIGHTNING STRIKE...WAS DOWNED ONTO
A HOME...BLOWING OUT EIGHT WINDOWS.
&&
CCROWESpecial weather statement, Jul 12, 4:19 PM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
519 PM CDT SUN JUL 12 2009
ALZ009-122245-
JACKSON-
519 PM CDT SUN JUL 12 2009
...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 545 PM CDT...
AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGDON...MOVING EAST AT 25 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HIGDON.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JLL
Thunderstorm Wind, Lincoln
- When
- July 12, 7:48 PM CST to 7:55 PM CST
- Where
- Lincoln County, 2.32 mi E of Bledsoe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.335, -86.539
The Lincoln county 911 center reported a tree down on Petersburg Chestnut Ridge road. .
Lightning, Moore
- When
- July 12, 8:05 PM CST
- Where
- Moore County, 5.77 mi NNE of Cumberland Spgs
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.410, -86.270
A tree was down and on fire on Highway 41A near the Bedford, Coffee, and Moore county line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 12, 2009$3.1 million · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 13, 20091 injured · $1.2 million · 50 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Tennessee, July 12, 2009$470,000 · 60 kt wind · 19 events
- Damaging Wind and Lightning Strike in Arkansas, July 12 to 13, 2009$1.0 million · 50 kt wind · 3 events
- Damaging Winds in Kansas, July 12, 2009$155,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 12, 2009$60,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Alabama, July 12 to 13, 2009$42,000 · 56 kt wind · 11 events
- Flash Flood and Hail in Alabama, July 12 to 16, 2009$41,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, July 12, 2009$20,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in North Carolina, July 12 to 13, 2009$15,000 · 50 kt wind · 12 events
- Flash Flood in West Virginia, July 12, 2009$25,000 · 1 event
- Damaging Wind and Heavy Rain in Kentucky, July 12, 2009$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177839, 177841.